Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 221, NWS Lubbock, TX

July 13, 2016Hall County, Motley County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jul 13, 2016, 7:06 PM CDT for Hall County, Motley County, Texas. It was in force for 24 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2016, 7:06 PM CDT (00:06 UTC)
Expired
Jul 13, 2016, 7:30 PM CDT
In force
24 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Hall County, TX, Motley County, TX

The radar

The Lubbock radar (KLBB), 129 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 7:15 PM CDTHAIL 08 Wnw Northfield, TX12 MILE SWATH OF COTTON BETWEEN NORTHFIELD AND TURKEY DESTROYED BY HAIL AND WIND. TIME OF DAMAGE IS ESTIMATED.
Jul 13, 7:24 PM CDTTSTM WND DMGTurkey, TXLAW ENFORCEMENT REPORTED PORTION OF ROOF BLOWN OFF HOUSE AND POWER LINES DOWN.
Jul 13, 7:30 PM CDTTSTM WND GST 602 Wsw Turkey, TXREPORTED BY WEST TEXAS MESONET

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2016-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 709 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2016-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
709 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
3554 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

368 
WUUS54 KLUB 140006
SVRLUB
TXC191-345-140030-
/O.NEW.KLUB.SV.W.0221.160714T0006Z-160714T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
706 PM CDT WED JUL 13 2016

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MOTLEY COUNTY IN NORTHWESTERN TEXAS...
  SOUTHWESTERN HALL COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 730 PM CDT

* AT 706 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST
  OF TURKEY...MOVING EAST AT 25 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  TURKEY AND NORTHFIELD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3432 10053 3423 10052 3421 10089 3440 10095
      3447 10064
TIME...MOT...LOC 0006Z 256DEG 20KT 3431 10078 

HAIL...1.75IN
WIND...60MPH
 
$$

01

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 6:24 PM CDT, 42 minutes earlier.

Area forecast discussion, Jul 13, 6:24 PM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
624 PM CDT WED JUL 13 2016

.AVIATION...
Although VFR is anticipated, isolated thunderstorms will likely
affect one or more TAF sites this evening. KLBB was currently
experiencing thunder and will continue for another hour or so
until storms move east or dissipate. Chances of storms are
increased near KCDS this evening with a more favorable environment
for thunderstorm development.

&&

.PREV DISCUSSION... /issued 311 PM CDT WED JUL 13 2016/

SHORT TERM...
Another hot day across the region today with mostly sunny skies.
Finally starting to see elevated cumulus developing on top of the
deeply mixed boundary layer over the southern South Plains, with
some hints of additional development along a weak boundary that
stretched southwest to northeast from near Denver City to Childress.
Now that model data have finally arrived after all of the comms
issues this morning, all models generate some convection near or
along this weak boundary.  As usual...coverage remains highly
variable but if the past few days are any indication, most
convection will be isolated.  Deep layer shear is sufficient enough
that any storms that do develop will have a chance to organize and
enough CAPE is present, generally around 1000 J/kg) that a few pulse
severe storms cannot be ruled out.  Did expand coverage of isolated
storms further southwest to include area of developing cumulus and
to keep PoPs in place on both sides of the surface boundary.

Temperatures overnight will depend on what outflow storms can
generate but another fairly strong low-level jet will develop that
will help keep the boundary layer mixed and keep minimum
temperatures within a degree or two of lows recorded this morning.
Tomorrow brings a bit more uncertainty as the models bring a fairly
strong shortwave across the northern Texas Panhandle into southern
Kansas. This will suppress the ridge a bit and help to push a weak
front into the southern Texas Panhandle.  Model time series show
that thickness values do not change much and tendency has been for
temperatures to go above guidance, especially along and south of
frontal boundaries likely due to a combination of compressional
warming and surface wind veering to the southwest ahead of the
front.  MOS guidance came in 3-4 degrees cooler than the forecast
currently has and feel this trend may be in error.  This will keep
highs in the 102-105 degree range and depending on what overnight
lows do, we may need another heat advisory for tomorrow.  Will let
the midnight shift decide and see if guidance temperatures continue
to fall or if temps will hold  closer to where we have been the past
week or so. Jordan

LONG TERM...
Hot weather to continue but some subtle changes in the pattern over
the next few days. Late Thursday, we may see some isolated
thunderstorms along deeper moisture gradient/weak front from NE to
SW across the area. Activity could be aided by weakness in upper
ridge along with weak forcing. kept pops in overnight Thur night
with some weak upper support and boundary possibly fed by low level
jet late. Weak front/boundary may wash out with a return to S/SE BL
flow by late Friday. Looking a little less likely for rain then as
aid from front/upr forcing may be more lacking than previous
thinking. Kept slight chance pops in across a large part of the
forecast area as subsident inversion may be less prominent with some
marginal CAPE available.

Beyond Friday, it looks like its back to hot and dry. Heights begin
to build in again Saturday. Models have been consistent in building
expansive broad upper high northward into Central Plains and mid
Miss Valley toward Monday. This high will amplify farther northward
by Tuesday with mid level easterly flow developing Mon/Tue on south
side of high across West Texas. Despite some cooler temperatures
than our neighbors to the north, heights/thicknesses still suggest
upper 90s to near 100, although may begin to pick up a shallow
cumulus field with some increase in mean RH. Although monsoon
southerly flow may result in increasing convective coverage over the
higher terrain in New Mexico midweek, 500 mb heights will remain
around 594-596 dm which should allow above average temperatures to
continue with only a faint glimmer of a chance for some cooling rain
showers and thunder under this stagnant and subsident high. James

&&

.LUB Watches/Warnings/Advisories...
Heat Advisory until 8 PM CDT this evening for TXZ022>024-028>030-
033>036-039>041.

&&

01
Hazardous weather outlook, Jul 13, 3:21 AM CDT, 15 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
321 AM CDT WED JUL 13 2016

TXZ021>044-140830-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
321 AM CDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON ACROSS PORTIONS OF THE
SOUTH PLAINS AND EXTREME SOUTHERN TEXAS PANHANDLE WHERE AFTERNOON
HIGHS WILL TOP OUT AROUND 105.

ISOLATED SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON. THE BEST
CHANCES FOR THUNDERSTORM ACTIVITY WILL BE ALONG A LINE FROM LUBBOCK
TO MEMPHIS FAVORING THE MORE NORTHERN LOCATIONS. HAIL TO THE SIZE OF
GOLF BALLS AND 70 MPH WILL BE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HIGH TEMPERATURES ON THURSDAY WILL BE BETWEEN 103 AND 106 DEGREES
ON THE CAPROCK, AND THEREFORE, A HEAT ADVISORY MAY NEED TO BE
ISSUED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:26 PM CDTSevere Thunderstorm WarningLUBHall, Motley34 min
Jul 13, 8:21 PM CDTSevere Thunderstorm WarningLUBHall, Motley24 min
Jul 13, 8:33 PM CDTAreal Flood AdvisoryLUBHall, Motley117 min
Jul 14, 3:08 AM CDTHeat AdvisoryLUBBailey, Castro, Cochran, Crosby, Floyd, Hale and 8 more16 hr
Jul 14, 5:16 PM CDTSevere Thunderstorm WarningLUBLubbock29 min
Jul 14, 5:45 PM CDTSevere Thunderstorm WarningLUBLynn, Terry30 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.